New York, 2009Damaging Winds in New York, August 5, 2009
August 5, 2009 · NWS OKX · 2 events in 1 county or zone
An isolated pulse severe thunderstorm moved along the sea breeze front across Northern Nassau County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated pulse severe thunderstorm moved along the sea breeze front across Northern Nassau County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 5, 3:09 PM EST, 27 minutes earlier.
Area forecast discussion, Aug 5, 3:09 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
409 PM EDT WED AUG 5 2009
.SYNOPSIS...
A COLD FRONT WILL PRODUCE SCATTERED THUNDERSTORMS INTO THIS EVENING
AS IT MOVES THROUGH. WEAK LOW PRESSURE WILL THEN PASS JUST TO THE
SOUTH OF THE AREA ALONG THE SLOW-MOVING FRONT THURSDAY AND THURSDAY
NIGHT. CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION FOR FRIDAY
INTO SATURDAY MORNING. DISTURBANCES MOVING ALONG AN APPROACHING WARM
FRONT MAY BRING UNSETTLED WEATHER LATER IN THE WEEKEND AND EARLY
NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SCATTERED THUNDERSTORMS FORMING ALONG A COLD FRONT APPROACHING THE
NYC METRO AREA AND ALONG SEA BREEZE BOUNDARIES SHOULD CONTINUE INTO
THIS EVENING...WITH HELP OF RIGHT REAR QUADRANT OF UPPER JET STREAK
OVER NORTHERN PORTION OF THE CWA AND APPROACHING MID LEVEL VORT FROM
THE WEST. WITH MLCAPE 1000-1500 J/KG AND DCAPE NEAR 1000 J/KG THERE
COULD BE A FEW PULSE SEVERE STORMS...BUT AN ORGANIZED SEVERE THREAT
IS UNLIKELY. INDIVIDUAL CELLS HAVE RAINFALL RATES OF 1-2 INCHES/HOUR
AND SO WILL ALSO HAVE TO BE MONITORED FOR ANY FLOODING IMPACTS...
ESPECIALLY WITH THE RELATIVELY SLOW FORWARD MOTION OF THE
CURRENT CELLS.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
FCST MODELS ARE GIVING MORE CREDENCE TO OPEN FRONTAL WAVE PASSING S
OF THE AREA ON THU...SO HAVE EXPANDED CHANCE POP TO NYC METRO...LONG
ISLAND AND THE IMMEDIATE SOUTH COAST OF CT. EXPECT SKIES TO CLOUD
OVER DURING THE MORNING...WITH SHOWERS AND POSSIBLY EMBEDDED THUNDER
MAINLY IN THE AFTERNOON AND EVENING AS FCST SOUNDINGS SHOW SOME
ELEVATED CAPE. HIGHS WILL BE ONLY IN THE MID/UPPER 70S...PERHAPS
LOWER 80S WELL INLAND WHERE THERE MAY BE MORE SUNSHINE...FOLLOWED BY
LOWS THU NIGHT IN THE UPPER 50S AND 60S AS COOLER AIR FILTERS DOWN
FROM THE INTERIOR.
WEAK HIGH PRESSURE BUILDS INTO THE AREA ON FRI...WITH BELOW NORMAL
TEMPS AS H8 TEMPS NEAR 10-11C SUPPORT MAXES A COUPLE OF DEGREES
EITHER SIDE OF 80. WITH SIMILAR H10-8 THICKNESSES AND SOME CLOUDS
MOVING IN FROM THE WEST VIA UPPER JET STREAK/MID LEVEL VORT ON BACK
SIDE OF DEPARTING UPPER TROUGH...LOWS FRI NIGHT SHOULD BE SIMILAR TO
THOSE OF THU NIGHT...EXCEPT OVER INTERIOR SOUTHERN CT AND THE LONG
ISLAND PINE BARRENS WHERE THERE COULD BE SOME MID 50S.
SATURDAY LOOKS TO START OFF ALL RIGHT...BUT WITH NW FLOW ALOFT AND
WARM FRONT APPROACHING FROM THE SW MAY HAVE TO WATCH FOR IMPACT FROM
POTENTIAL UPSTREAM MCS BY AFTERNOON. AS A RESULT NYC METRO CARRIES
CHANCE POP...WITH ONLY SLIGHT CHANCE FARTHER NORTH/EAST.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
FOLLOWED HPC PRELIM GUIDANCE FOR THIS TIME FRAME...WHICH BRINGS
HEAT/HUMIDITY BACK INTO THE AREA AND HEAT INDICES POSSIBLY REACHING
95 IN NYC ON MON...THEN A RELATIVELY DRY COLD FROPA LATER TUE AND
NEAR NORMAL TEMPS ON WED. THE 05/12Z ECMWF INTRODUCES UNCERTAINTY AS
TO WHEN OR EVEN IF THE FRONT ACTUALLY MAKES IT THROUGH...HOLDING OFF
INSTEAD UNTIL TUE. IF THE LATTER SCENARIO PLAYS OUT...WOULD HAVE TO
HOLD ON TO CHANCE POP MON-TUE FOR ANY POSSIBLE MCS COMPLEXES
TRAVELING ALONG THE WARM FRONT/PERIPHERY OF THE HEAT RIDGE TO
THE SOUTH.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SCATTERED SHOWERS WITH ISOLATED THUNDER NOW FORMING ALONG COLD
FRONT AND SEA BREEZE BOUNDARIES. FEEL THAT COVERAGE OF TSTMS NOT
HIGH ENOUGH TO HAVE A TEMPO TSRA IN TAFS...BUT FEEL THAT MOST
LIKELY TIME PERIOD FOR A THUNDERSTORM WOULD OCCUR IN THE 21Z-
23Z TIME FRAME FOR THE CITY TERMINALS WITH THE COLD FRONT...WITH
SHRA POSSIBILITY STARTING ABOUT AN HOUR EARLIER.
MVFR IN SHOWERS...OTHERWISE VFR PREVAILING...MODERATE TO HIGH
CONFIDENCE IN THIS. NOT ENOUGH CONFIDENCE IN SHRA ON THURSDAY TO
INCLUDE IN TAFS AT THIS TIME.
MODERATE CONFIDENCE IN WIND FORECAST THROUGH THE REST OF
AFTERNOON...THEN MODERATE TO HIGH CONFIDENCE THEREAFTER.
OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
THU PM: VFR PROBABLE. LOW CHC TSTMS.
FRI: VFR.
SAT: VFR. SUB VFR AND TSTMS POSSIBLE PM.
SUN: VFR PROBABLE. LOW CHC OF TSTM.
MON: VFR PROBABLE. LOW CHC OF TSTM.
&&
.MARINE...
CONDITIONS BELOW SCA THRESHOLDS ARE EXPECTED THROUGH THE PERIOD. A
COLD FRONT WILL PUSH ACROSS THE AREA WATERS THIS EVENING THROUGH
TONIGHT. A WEAK AREA OF LOW PRESSURE WILL PASS ACROSS THE WATERS THU
MORNING....FOLLOWED BY ANOTHER LOW FRI MORNING.
SHOWERS AND TSTMS WILL DEVELOP ON THE WATERS THIS EVENING...AND
WILL BE CAPABLE OF WIND GUSTS OVER 35 KT AND HEAVY RAIN. TSTMS TAPER
OFF BY MIDNIGHT. ANOTHER ROUND OF SHOWERS/TSTMS POSSIBLE THU
AFTERNOON.
&&
.HYDROLOGY...
SCATTERED TSTMS LATE THIS AFTERNOON HAVE HAD RAINFALL RATES OF 1-2
INCHES/HOUR...AND WILL HAVE TO BE MONITORED FOR LOCALIZED/URBAN
FLOODING IMPACTS...ESPECIALLY WITH THE RELATIVELY SLOW FORWARD
MOTION OF THE CURRENT CELLS. THERE IS ALSO A SMALL POTENTIAL FOR
FLOODING ISSUES THIS WEEKEND INTO EARLY NEXT WEEK...WITH WARM FRONT
TO THE SOUTH AND POSSIBLE MCS ACTIVITY RIDING ALONG IT.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM/HYDROLOGY...GOODMAN
AVIATION...JC
MARINE...BC
Hazardous weather outlook, Aug 5, 3:46 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
446 AM EDT WED AUG 5 2009
CTZ005>012-NJZ002>006-011-NYZ067>074-078-079-061000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
446 AM EDT WED AUG 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND EVENING.
SOME STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH
DAMAGING WINDS THE MAIN THREAT. IN ADDITION TO THE SEVERE
POTENTIAL...A HUMID AIRMASS WILL ALLOW FOR LOCALLY HEAVY RAIN.
AREAS OF URBAN AND SMALL STREAM FLOODING CAN BE EXPECTED IN THE
HEAVIEST ACTIVITY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE POTENTIAL EXISTS FOR APPARENT TEMPERATURES TO REACH INTO THE
UPPER 90S TO NEAR 100 DEGREES ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ075>077-080-081-061000-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
446 AM EDT WED AUG 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG OCEAN BEACHES.
THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND EVENING.
SOME STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH
DAMAGING WINDS THE MAIN THREAT. IN ADDITION TO THE SEVERE
POTENTIAL...A HUMID AIRMASS WILL ALLOW FOR LOCALLY HEAVY RAIN.
AREAS OF URBAN AND SMALL STREAM FLOODING CAN BE EXPECTED IN THE
HEAVIEST ACTIVITY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE POTENTIAL EXISTS FOR APPARENT TEMPERATURES TO REACH INTO THE
UPPER 90S TO NEAR 100 DEGREES ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-061000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
446 AM EDT WED AUG 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF
35 KNOTS ARE POSSIBLE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
JMC
In the hours before
Special weather statement, Aug 5, 2:02 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
302 PM EDT WED AUG 5 2009
NJZ002-003-NYZ069-070-052000-
BERGEN-NORTHERN WESTCHESTER-ROCKLAND-WESTERN PASSAIC-
302 PM EDT WED AUG 5 2009
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BERGEN...PASSAIC...
ROCKLAND AND WESTCHESTER COUNTIES...
AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAVERSTRAW TO 11
MILES WEST OF BEATTYESTOWN...OR ALONG A LINE EXTENDING FROM
HAVERSTRAW TO 21 MILES WEST OF SUCCASUNNA-KENVIL...AND MOVING EAST AT
15 MPH.
THESE STORMS WILL BE...
NEAR HAVERSTRAW BY 320 PM.
NEAR SUFFERN BY 325 PM.
NEAR NEW CITY BY 330 PM.
NEAR MONSEY BY 340 PM.
NEAR BLOOMINGDALE BY 345 PM.
NEAR MOUNT KISCO BY 355 PM.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO ONE TO ONE AND A HALF INCHES AN
HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
JM/PFM
Special weather statement, Aug 5, 2:34 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
334 PM EDT WED AUG 5 2009
CTZ009-NJZ003>006-NYZ071>073-052015-
BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-NEW YORK
(MANHATTAN)-SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-
334 PM EDT WED AUG 5 2009
...STRONG THUNDERSTORMS WILL IMPACT BERGEN...BRONX...ESSEX...
HUDSON...NEW YORK (MANHATTAN)...PASSAIC...SOUTHERN FAIRFIELD AND
WESTCHESTER COUNTIES...
AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TAPPAN TO DOVER...
AND MOVING EAST AT 25 MPH.
PEOPLE IN BERGEN...BRONX...ESSEX...HUDSON...NEW YORK (MANHATTAN)...
PASSAIC...SOUTHERN FAIRFIELD AND WESTCHESTER COUNTIES...INCLUDING
HAWTHORNE...RIDGEWOOD...WAYNE...NORWOOD...FAIRFIELD...MILLBURN...
PARAMUS...ORADELL...PATERSON AND CALDWELL...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO ONE AND A HALF INCHES AN
HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
JM/PFM
Special weather statement, Aug 5, 2:38 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
338 PM EDT WED AUG 5 2009
CTZ005-006-052030-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-
338 PM EDT WED AUG 5 2009
...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD AND WESTERN NEW HAVEN
COUNTIES...
AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHBURY TO
DANBURY...AND MOVING EAST AT 10 MPH.
PEOPLE IN FAIRFIELD AND WESTERN NEW HAVEN COUNTIES...INCLUDING
DANBURY...NEWTOWN...BETHEL...NAUGATUCK AND BEACON FALLS...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
JM/PFM
Special weather statement, Aug 5, 2:39 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
339 PM EDT WED AUG 5 2009
CTZ005-006-052030-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-
339 PM EDT WED AUG 5 2009
...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD AND WESTERN NEW HAVEN
COUNTIES...
AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHBURY TO
DANBURY...AND MOVING EAST AT 10 MPH.
PEOPLE IN FAIRFIELD AND WESTERN NEW HAVEN COUNTIES...INCLUDING
DANBURY...NEWTOWN...BETHEL...NAUGATUCK AND BEACON FALLS...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
JM/PFM
Special weather statement, Aug 5, 2:56 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
356 PM EDT WED AUG 5 2009
CTZ005-006-009-010-052100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-SOUTHERN NEW
HAVEN-
356 PM EDT WED AUG 5 2009
...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD AND NEW HAVEN
COUNTIES...
AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MILFORD...AND MOVING NORTHEAST AT 15 MPH.
THIS STORM WILL BE...
NEAR SHELTON BY 405 PM.
NEAR ORANGE BY 410 PM.
NEAR NEW HAVEN BY 430 PM.
NEAR HAMDEN BY 445 PM.
NEAR NORTH HAVEN BY 455 PM.
NEAR WALLINGFORD BY 500 PM.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO ONE AND A HALF INCHES AN
HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
JM/PFM
Special weather statement, Aug 5, 3:11 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
411 PM EDT WED AUG 5 2009
NJZ003-005-006-NYZ071>073-076-077-052100-
BERGEN-BRONX-ESSEX-HUDSON-NASSAU-NEW YORK (MANHATTAN)-QUEENS-SOUTHERN
WESTCHESTER-
411 PM EDT WED AUG 5 2009
...STRONG THUNDERSTORMS WILL IMPACT BRONX...HUDSON...NEW YORK
(MANHATTAN)...NORTHERN ESSEX...NORTHWESTERN NASSAU...QUEENS...
SOUTHEASTERN BERGEN AND WESTCHESTER COUNTIES...
AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW ROCHELLE TO MOTT
HAVEN TO LYNDHURST...AND MOVING SOUTHEAST AT 15 MPH.
INTENSE CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO ONE INCH AN HOUR...IS OCCURRING
WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...
AND POSSIBLY MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
JM/PFM
Thunderstorm Wind, Nassau
- When
- August 5, 3:36 PM EST
- Where
- Nassau County, 0.55 mi SSW of Glen Cove
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 40.863, -73.634
Numerous tree limbs and power lines were reported down throughout the town of Glenn Cove.
Thunderstorm Wind, Nassau
- When
- August 5, 3:53 PM EST
- Where
- Nassau County, 0.46 mi E of Oyster Bay Cove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.871, -73.511
One tree was reported down in Oyster Bay Cove.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, August 5, 20091 death · 1 event
- Heat in California, August 5, 20091 death · 1 event
- Flash Flood and Hail in Arkansas, August 5, 20091 injured · $1.5 million · 70 kt wind · 31 events
- Flash Flooding and Hail in Arkansas, August 5, 2009$552,000 · 3 in hail · 17 events
- Flood and Lightning Strikes in Rhode Island, August 5, 20099 injured · $20,000 · 3 events
- Damaging Winds in Texas, August 5, 20091 injured · $196,000 · 65 kt wind · 13 events
- Hail and Damaging Winds in South Carolina, August 5, 20093 injured · $55,000 · 1 in hail · 22 events
- Hail and Damaging Winds in North Carolina, August 5, 2009$100,000 · 60 kt wind · 27 events
- Hail and Damaging Winds in North Carolina, August 5, 2009$41,000 · 55 kt wind · 40 events
- Hail and Damaging Winds in Oklahoma, August 5, 2009$83,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Virginia, August 5, 2009$34,000 · 55 kt wind · 32 events
- Hail and Damaging Winds in Kansas, August 5, 2009$90,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194807, 194808.